Heavy Rain, Marion
- When
- July 12, 4:14 PM CST to 5:29 PM CST
- Where
- Marion County, 0.69 mi N of Knoxville
- Reported by
- Social Media
- Coordinates
- 41.330, -93.100
Rainfall of 1.7 inches in the past 75 minutes.
A cold front continued to move southeast across the state. 25 inches of precipitable water present.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front continued to move southeast across the state. Deep moisture was available with 2 to 2.25 inches of precipitable water present. Thunderstorms formed and dropped very heavy rainfall. Flash flooding was reported in Marion County as well as Warren County. Warren County was hardest hit with water up to 5 feet deep in the Milo area. Much of the town of Milo was left in standing water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT SAT JUL 12 2014 .SHORT TERM /TONIGHT/... ISSUED AT 326 PM CDT SAT JUL 12 2014 MAIN CHALLENGE THIS PERIOD WILL BE EXTENT OF CONVECTION AND SEVERE THREAT. MOST OF THE SYNOPTIC SCALE MODELS CONTINUE TO INDICATE CONVERGENCE AND INSTABILITY SHOULD BE SUFFICIENT TO INITIATE CONVECTION BETWEEN 3 TO 5 PM OVER CENTRAL IOWA BETWEEN US 20 AND US 30 THIS AFTERNOON...THEN SWINGING ACTIVITY OVER THE REMAINDER OF THE AREA BETWEEN 5 PM AND 3 AM. SOME OF THE MESO MODELS AT ODDS WITH MORE FOCUS ON BANDING SHOWERS/ISO THUNDER NORTH OF US 20 AND SOME ADDITIONAL DEVELOPMENT OVER THE FAR SOUTH... ESPECIALLY NEARER 06Z ALONG THE IA/MO BORDER WHEN LOW LEVEL JET INCREASES ACROSS EXITING BOUNDARY. CURRENT MESO ANALYSIS SHOWS THE SOUTH HALF NEARLY UNCAPPED WITH 3000 TO 3500 J/KG SBCAPE AND INCREASING SFC CONVERGENCE ALONG BOUNDARY DRIFTING SOUTH AND CURRENTLY LOCATED FROM EAST OF MASON CITY SOUTHWEST TO ABOUT OMAHA. H700 TEMPS SUGGEST WEAK CAP OF 10C AT THAT LEVEL FOR NOW...BUT EXPECT THAT TO WEAKEN YET BY LATE AFTERNOON. EFFECTIVE BULK SHEAR SUFFICIENT FOR SUPERCELL DEVELOPMENT. SOUNDINGS ACROSS THE SOUTH SHOW SOME DRYING AROUND H700 SO EXPECT THAT WIND WILL REMAIN THE GREATER THREAT THIS AFTERNOON/EVENING ALONG WITH AN ISOLATED TORNADO. 0-3KM CAPE ALREADY NEAR 125 J/KG WITH LCL HTS NEAR 1000 TO 1250 M OVER THE SOUTH AS WELL. WITH WARM CLOUD DEPTHS APPROACHING 15 KFT AND PRECIPITABLE WATER QUITE HIGH AT 2 TO 2.25 INCHES AVAILABLE THROUGH THE EVENING SOUTH HALF THERE WILL BE A POTENTIAL FOR A QUICK RAINFALL TOTAL OF +2 INCHES WITH ANY OF THE STRONGER STORMS. ALONG WITH THAT...A POTENTIAL FOR LOCALIZED WATER ISSUES AND POSSIBLE FLASH FLOODING REMAINS. CONFIDENCE ON WIDESPREAD HEAVY RAINFALL COVERAGE REMAINS TOO LOW FOR A FLASH FLOOD WATCH. WITH RATHER WEAK CONVERGENCE AND THUNDERSTORM DEVELOPMENT CONDITIONAL ON CAP BREAKING...WILL KEEP THUNDER CHANCES AT SLIGHT/CHANCE CATEGORY THROUGH MID AFTERNOON SOUTH AND THEN INCREASE POP THROUGH 23-03Z TIME FRAME. ACROSS THE NORTH ACTIVITY SHOULD BE NEARING AN END AROUND 00Z-02Z. LOOKING AT ALL THE DATA...FEEL THE HRRR AND HOP WRF MAY BE TOO PESSIMISTIC WITH LACK OF THUNDER DEVELOPMENT ACROSS THE WARM SECTOR. LATEST 4 KM WRF SHOWS INCREASING COVERAGE FROM US 20 SOUTH THIS AFTERNOON...MATCHING UP BETTER WITH THE SYNOPTIC SCALE SOLUTIONS. LOWS TONIGHT WILL DROP TO NEAR 60 NORTH AND IN THE UPPER 60S SOUTH AS COOLER AIR FILTERS INTO THE REGION BY SUNDAY MORNING. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 326 PM CDT SAT JUL 12 2014 MAIN CONCERN REMAINS FOCUSED ON UNSEASONABLY COLD TEMPERATURES TO FILTER INTO THE STATE MONDAY THROUGH WEDNESDAY...AND THEN MILD AND DRY CONDITIONS THROUGH THE END OF THE WORK WEEK. SUNDAY INTO MONDAY...SECONDARY TROUGH/COLD FRONT LOOKS TO PUSH ACROSS THE STATE ON SUNDAY AND MAY BRING A FEW LIGHT SHOWERS AND AN ISOLATED THUNDERSTORMS IN THE AFTERNOON WITH SOME MARGINAL INSTABILITY RECOVERING FROM CONVECTION TONIGHT. SURFACE DEWPOINTS LOOK TO BE ABOUT 10 DEGREES LESS THAN TODAY BUT ENOUGH MOISTURE AVAILABLE COMBINED WITH WEAK FORCING WITH BOUNDARY MOVING THROUGH...SO KEPT SLIGHT POPS GOING IN THE AFTERNOON SUNDAY. ANOTHER STRONGER COLD FRONT TO BRING THE WELL ANTICIPATED UNSEASONABLY COOL TEMPERATURES WILL PUSH THROUGH THE STATE DURING THE DAY MONDAY. GOOD MIXING BEHIND THE FRONT BY THE AFTERNOON AND TWEAKED UP WINDS SLIGHTLY. LOW CONFIDENCE WITH MENTION THE NON- DIURNAL TEMP TREND ON MONDAY WITH THE CAA AS SUN ANGLE STILL HIGH ENOUGH TO WARM TEMPS UP IN THE AFTERNOON. TUESDAY THROUGH SATURDAY...VERY COLD AIRMASS FOR THIS TIME OF YEAR TO FILTER INTO THE STATE AS 850MB TEMPS DROP TO +5C TO +6C BY EARLY TUESDAY MORNING. KEPT MENTION OF NEAR RECORD LOWS FOR TUESDAY MORNING AS SURFACE RIDGE LOOKS TO BE CENTERED OVER EASTERN IOWA INTO THE WESTERN GREAT LAKES BY 12Z TUESDAY AND EXPECTING DECENT RADIATIONAL COOLING TO DEVELOP. SURFACE DEWPOINTS DROP TO AROUND 50F BY TUESDAY MORNING AND WITH THE RADIATION COOLING EVENT...COULD SEE SOME SHALLOW FOG DEVELOP IF WINDS DROP OFF ENTIRELY. SOMETHING TO CONSIDER WITH NEXT FORECAST PACKAGE. COOL AIRMASS REMAINS IN PLACE THROUGH MUCH OF THE WORK WEEK BEFORE IT BEGINS MODERATE BACK TO NORMAL TEMPERATURES BY FRIDAY INTO SATURDAY OF NEXT WEEK. NO SIGNIFICANT SYSTEM TO BRING PRECIPITATION TO CENTRAL IOWA FROM MID TO LATE WEEK NEXT WEEK. && .AVIATION...12/18Z ISSUED AT 105 PM CDT SAT JUL 12 2014 FRONTAL BOUNDARY DRIFTING SOUTH THIS AFTERNOON AND EVENING. SHRA CONTINUE ALONG THE BOUNDARY OVER NORTHERN IOWA WITH GENERALLY UNSTABLE CONDITIONS DEVELOPING ACROSS THE SOUTH. EXPECTING LINE OF SHOWERS TO BECOME MORE CONVECTIVE THIS AFTERNOON WITH POTENTIAL FOR BRIEF PERIOD OF HEAVIER RAINFALL AND MVFR VSBY. TIMING FOR NORTHERN AREAS BETWEEN 19 AND 00Z...FROM US 20 SOUTH TO HIGHWAY 30...22Z THROUGH 03Z AND SOUTH OF HIGHWAY 30 FROM 23Z THROUGH 06Z. BEST CHANCES FOR SVR CONVECTION WILL BE FOR KDSM AND KOTM AS MAX INSTABILITY EXPECTED THERE FROM 21Z THROUGH 03Z. SVR THREAT MOST LIKELY WIND GUSTS ABOVE 45 TO 50 KTS. HAVE NOT ADDED TO TAFS AT THIS TIME...DUE TO TIMING/UNCERTAINTY CONSIDERATIONS...BUT WILL MONITOR/ADD AS NEEDED WHEN TRENDS BECOME MORE EVIDENT. AFT 06Z MOST AREA WILL BE VFR WITH LIGHT NW WINDS BECOMING 10-15KTS AFT 15Z SUNDAY... ESPECIALLY NORTH HALF. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT SAT JUL 12 2014 IAZ025>028-035>039-044>050-057>062-070>075-081>086-092>097-132115- WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 402 PM CDT SAT JUL 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP THROUGH THE EARLY EVENING HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS AND MAY LEAD TO AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. IAZ004>007-015>017-023-024-033-034-132115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN- 402 PM CDT SAT JUL 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING. HOWEVER...THE SEVERE THREAT APPEARS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KLP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 452 PM CDT SAT JUL 12 2014 IAZ071-072-122230- MADISON IA-ADAIR IA- 452 PM CDT SAT JUL 12 2014 ...HAIL AND HEAVY RAIN... AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF STUART...OR 9 MILES NORTHEAST OF GREENFIELD...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN MADISON AND NORTHEASTERN ADAIR COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4137 9441 4147 9439 4147 9403 4127 9408 TIME...MOT...LOC 2151Z 277DEG 9KT 4140 9432 PODRAZIK
The Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
3 heavy rain, 2 flash flood. Local standard time, as filed.
Rainfall of 1.7 inches in the past 75 minutes.
Rainfall of 1.50 inches in 30 minutes. Street flooding was reported at Highway 148 and Main Street on the south side of town with 5 to 6 inches of water flowing over the road.
Law enforcement reported water on the roads in front of the Knoxville Racetrack The water was up to the bottoms of the cars.
Rainfall of 0.87 inches in 15 minutes.
Ditches are completely full and flowing through the town of Millo. Roughtly 80 percent of the town still had standing water in the yards up to 3 feet deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519088, 519087, 519110, 519086, 519112.